A worldwide anti-SARS-CoV-2 immunization campaign commenced at the end of 2020 using different vaccines that induce the production of an immunological response against the viral spike protein (Sp). To this aim, two different strategies are used: the first takes advantage of S-encoding mRNA carried inside the cells by lipid nanoparticles (BNT162B2, Pfizer-BioNTech; mRNA-1273, Moderna), while the other uses engineered adenoviruses (ChAdOx1 nCov-19, AstraZeneca; Ad.26.COV2.S, Johnson & Johnson), whose genes coding for replication have been disabled and replaced with others encoding the Sp. Although all these preparations can cause transient flu-like symptoms, adenovirus-based vaccines have been associated with extremely rare occurrence (<1 case/100,000 doses) of a syndrome resembling heparininduced thrombocytopenia (HIT), appearing 7–14 days after the injection and whose main features are the reduction of the platelet count and the formation of venous thrombi in both common and uncommon sites, including the cerebral venous sinuses (CVS) and portal system [1, 2]. A cause–effect relationship with the vaccine has been hypothesized by some authors, who described this condition as vaccine-induced thrombotic thrombocytopenia (VITT) [3].

Widespread Arterial Thrombosis after ChAdOx1 nCov-19 Vaccination

Berlot, Giorgio
;
Tomasini, Ariella;La Fata, Cristina;Pintacuda, Stefania;Rigutti, Sara;
2022-01-01

Abstract

A worldwide anti-SARS-CoV-2 immunization campaign commenced at the end of 2020 using different vaccines that induce the production of an immunological response against the viral spike protein (Sp). To this aim, two different strategies are used: the first takes advantage of S-encoding mRNA carried inside the cells by lipid nanoparticles (BNT162B2, Pfizer-BioNTech; mRNA-1273, Moderna), while the other uses engineered adenoviruses (ChAdOx1 nCov-19, AstraZeneca; Ad.26.COV2.S, Johnson & Johnson), whose genes coding for replication have been disabled and replaced with others encoding the Sp. Although all these preparations can cause transient flu-like symptoms, adenovirus-based vaccines have been associated with extremely rare occurrence (<1 case/100,000 doses) of a syndrome resembling heparininduced thrombocytopenia (HIT), appearing 7–14 days after the injection and whose main features are the reduction of the platelet count and the formation of venous thrombi in both common and uncommon sites, including the cerebral venous sinuses (CVS) and portal system [1, 2]. A cause–effect relationship with the vaccine has been hypothesized by some authors, who described this condition as vaccine-induced thrombotic thrombocytopenia (VITT) [3].
Pubblicato
https://www.hindawi.com/journals/cricc/2022/6804456/
File in questo prodotto:
File Dimensione Formato  
VITT.pdf

accesso aperto

Tipologia: Documento in Versione Editoriale
Licenza: Creative commons
Dimensione 655.17 kB
Formato Adobe PDF
655.17 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11368/3009475
Citazioni
  • ???jsp.display-item.citation.pmc??? 2
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact